The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1306
In Brief: Cardiac Risks of Antipsychotic Drugs
Subscribers: Log in to read full article.  Not a subscriber?  Subscribe or purchase article.

A recently published retrospective cohort study in patients 30-74 years old has led to headlines in the media warning that use of atypical antipsychotic drugs doubles patients’ risk of sudden cardiac death. Typical antipsychotics have long been associated with this risk. In this study, however, the incidence of sudden cardiac death was similar with typical and atypical antipsychotics: about 1 in 340 person-years among the patients who took typical (first generation) antipsychotics such as haloperidol (Haldol, and others) and 1 in 360 personyears among those who took atypical (second-generation) drugs such as olanzapine (Zyprexa), compared to 1 in 700 patient-years among otherwise similar nonusers of antipsychotic drugs. The risk increased with the dose of the drug and also with the age of the patient; the authors state that they did not include patients younger than 30 because sudden cardiac death is very rare in the younger ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this article:
Title: In Brief: Cardiac Risks of Antipsychotic Drugs
Article code: 1306d
 Electronic, downloadable article - $45
Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian